Illinois, 2016

Heat in Illinois, September 6 to 7, 2016

September 6 to 7, 2016 · NWS LSX · 2 events in 2 counties and zones

High temperatures rose into the middle 90s with the Heat Index up to 105.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

High temperatures rose into the middle 90s with the Heat Index up to 105.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 6, 6:09 AM CST, 4 hours 51 minutes earlier.

Area forecast discussion, Sep 6, 6:09 AM CST, 4 hours 51 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
709 AM CDT TUE SEP 6 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 351 AM CDT Tue Sep 6 2016

The region will continue to be under the influence of an upper high
centered over the Lower Mississippi River Valley and the assoc SFC
ridge anchored across the SE. The combination of these two features
will lead to another warm muggy day for the area. Some guidance is
indicating the potential for some ISLD TSTMs. Even though there
appears to be a lack of focus...any guidance that depicts this
scenario has the convection pretty much in the same location which
stretches from the ern Ozarks to just SE of the STL metro area on NE
into cntrl IL. This appears to be on the CAPE gradient as well as on
the edge of the lower 700mb temps near 10C. If anything is able to
dvlp...they will be pulse storms due to the lack of shear and should
dsspt by this evng.

850 temps near 20C should lead to highs in the upper 80s to lower
90s. Guidance has been undercutting actual temps lately so went a
degree or two above MOS. Lambert hit 95 on Monday so the metro area
should be at least that warm today. Temps in the mid 90s and Dps in
the low/mid 70s will produce HIs near 105 today across the STL metro
area. A Heat ADVY is already in effect today thru Wed which
still looks good.

2%

.LONG TERM...  (Wednesday through Monday)
Issued at 351 AM CDT Tue Sep 6 2016

The synoptic pattern at the start of the period will feature broad,
generally weak southwesterly upper-level flow across much of the
Midwest ahead of a trough diving into the Northwest.  This regime
will persist until the upcoming weekend, when a strong PV anomaly
diving out of northwestern Canada carves a trough out across much of
the central and eastern CONUS late this weekend into early next week.

Conditions should remain mostly dry tonight with the loss of daytime
heating and no apparent trigger to force elevated convection.
Conditions will be rather muggy as winds will stay up, limiting
radiational cooling processes which will ultimately keep
temperatures on the higher end of guidance, in the mid to upper 70s.

Wednesday will be another hot and humid day across the region as
large-scale ridging holds on for one more day.  There will be more
mid/upper level-cloud cover pushing in through the day out ahead of
the next trough digging into the region, especially across east-
central MO.  However, extreme eastern MO and IL will likely continue
to see quite a bit of sunshine, which will once again push
temperatures into the low to mid 90s and heat indices into the 100-
105 degree range.  Current Heat Advisory for the STL metro looks
good.  Once again will see some isolated convection develop in the
heat of the afternoon, but most will stay dry.

The main focus of the period will come later in the week as a slow-
moving front approaches east-central MO and west-central IL.  As the
trough builds into the north-central CONUS, mid-level flow will
become more active atop this front, setting the stage for several
rounds of showers/storms Wednesday night through Friday night.  In
addition, tropical moisture from current Hurricane Newton in the
eastern Pacific will be pulled northeast along this front by the end
of this week.  Have continued the theme of high pops during this
timeframe, but will refrain from going into the categorical range
(75% or higher) given that placement of the front and resultant
stripe of high QPF is a bit uncertain in both the deterministic and
ensemble guidance members. Given the anomalous PWATs (around 2.25")
and several PV anomalies/weak shortwaves riding the boundary, the
synoptic setup is there for heavy rainfall late this week.  The
potential exists for 2-4+ inches through Saturday morning, which
could cause some localized flooding issues.  Still time to nail down
exact timing/amounts/impacts, so stay tuned to the latest forecasts.

The strong PV anomaly will dig into the Midwest by early this
weekend, helping to drive the surface front through the area.  This
southward push will allow for another pleasant weekend as Canadian
high pressure builds into the Midwest, bringing temperatures in the
70s and much lower humidity.  However, temps/humidity will slowly
begin to increase by early next week as the high shifts east and
return flow commences.

KD

&&

.AVIATION...  (For the 12z TAFs through 12z Wednesday Morning)
Issued at 658 AM CDT Tue Sep 6 2016

VFR fcst due to high pressure over the Sern US keeping the area
under sthrly flow thru the prd. ISLD TSTMs are possible this aftn
across SErn MO and sthrn IL. Think the bulk of this activity will
remain SE of the STL metro terminals but can't rule out a stray
storm anywhere in the metro area. Otherwise expect diurnal cu and
sthlry winds near 10kts that may gust 15-20kts...esp north of
I-70.

SPECIFICS FOR KSTL:

VFR fcst with sthrly winds near 10kts and diurnal cu. ISLD TSTMs
possible this aftn with best chances SE of the terminal but
certainly possible for a storm to impact the terminals air space
later today.

2%

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from noon today to 7 PM CDT Wednesday for Saint
     Charles MO-Saint Louis City MO-Saint Louis MO.

IL...Heat Advisory from noon today to 7 PM CDT Wednesday for Madison
     IL-Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, Sep 6, 3:04 AM CST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
404 AM CDT TUE SEP 6 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-070915-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
404 AM CDT TUE SEP 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS LEVELS OF HEAT AND HUMIDITY WILL MAKE A RETURN TO THE
SAINT LOUIS METRO AREA THIS AFTERNOON. PLEASE SEE THE HEAT
ADVISORY FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DANGEROUS LEVELS OF HEAT AND HUMIDITY WILL PERSIST INTO WEDNESDAY
IN THE SAINT LOUIS METRO AREA.

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY
WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. THE POTENTIAL EXISTS FOR
SEVERAL INCHES OF RAINFALL IN SOME AREAS THROUGH THE END OF THE
WORK WEEK...WHICH MAY CAUSE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

KD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Madison

When
September 6, 11:00 AM CST to September 7, 6:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Heat, St. Clair

When
September 6, 11:00 AM CST to September 7, 6:00 PM CST
Where
St. Clair forecast zone
Reported by
ASOS
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657759, 657760.